Winter Storm, Teton & Gros Ventre Mountains
- When
- March 29, 6:45 PM MST to March 31, 3:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A strong jet stream and favorable moist northwest flow brought heavy snow and high wind to portions of western and central Wyoming. Up to 17 inches of snow fell in the southern Teton Range and up to a foot in the Bighorn Mountains.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong jet stream and favorable moist northwest flow brought heavy snow and high wind to portions of western and central Wyoming. Up to 17 inches of snow fell in the southern Teton Range and up to a foot in the Bighorn Mountains. High wind to 67 mph was recorded at Buffalo and 60 mph gusts were recorded in the Green Mountains and Rattlesnake Range. A semi-truck was tipped over on State Highway 120 south of Cody.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 29, 12:55 PM MST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 155 PM MDT TUE MAR 29 2011 SHORT TERM...TONIGHT THROUGH FRIDAY VERY STRONG JET ANALYZED ACROSS THE EASTERN PACIFIC WITH SATELLITE DERIVED SPEEDS OF 180-205KTS THIS MORNING. GFS IS FORECASTING 140-150KT AT H3 TO MOVE INTO THE FAR NORTH LATER TONIGHT WITH A SECOND STRONGER CORE MOVING ACROSS FAR NERN MONTANA BY THURSDAY MORNING. GRADIENT INCREASES AT ALL LEVELS ACROSS THE STATE OVER THE NEXT 36 HOURS WITH THE PEAK PERIOD BEING WEDNESDAY NIGHT. SEVERAL AREAS OF CONCERN FOR HIGH WINDS AROUND THIS PERIOD. THE FIRST AREA TO POSSIBLY GO HIGH WIND WILL BE EASTERN SWEETWATER COUNTY WHERE VERY STRONG LOW LEVEL WINDS WILL COMBINE WITH A MODERATE SURFACE GRADIENT TO CREATE SUSTAINED WINDS OF 30 TO 35KTS AND GUSTS OF 45 TO 50KTS OR SO WEDNESDAY AFTERNOON THROUGH THURSDAY WITH THE PEAK LIKELY WEDNESDAY NIGHT. THE NEXT AREA IS THE EAST SLOPE OF THE ABSAROKA MOUNTAINS AND ADJACENT CODY FOOTHILLS FOR WEDNESDAY NIGHT. VERY STRONG MID LEVEL FLOW...MODERATE MOUNTAIN WAVE ACTIVITY AND PROXIMITY OF THE RIGHT FRONT QUAD OF THIS 150KT JET MAY BE ENOUGH TO PRODUCE HIGH WINDS IN OUR NORTHWEST FAVORED AREAS LIKE CHIEF JOSEPH AND DOWNWIND OF BOYSEN RESERVOIR. ONGOING SNOW ACROSS YELLOWSTONE NATIONAL PARK SHOULD ALSO SET THE STAGE FOR AN INCREASING THERMAL GRADIENT ACROSS THE ABSAROKA BARRIER DUE TO RELEASE OF LATENT HEAT AND DOWNSLOPE WINDS TO CREATE THE POTENTIAL FOR GAP FLOW WINDS IN THE NORMAL SPOTS LIKE CLARKS FORK CANYON ROAD. WILL ISSUE A HIGH WIND WATCH FOR THIS AREA FROM 00Z TO 12Z THURSDAY. ALSO LOOKED AT THE EAST SLOPE OF THE BIGHORNS AND ADJACENT LOWER ELEVATIONS INCLUDING BUFFALO FOR LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT BUT OPTED TO HOLD OFF ON THIS ONE YET. WRF IS NOT QUITE AS AGGRESSIVE THERE IN THE MOUNTAINS BUT IT DOES HAVE VERY STRONG NW WINDS MIXING DOWN AROUND NORTHERN JOHNSON AT 30-35KTS. THE NEXT SHIFT CAN GIVE THIS AREA ANOTHER LOOK. ALSO LOOKS QUITE WINDY FROM DUBOIS TO RIVERTON BOTH TOMORROW AFTERNOON AND EVENING AND THURSDAY AFTERNOON AND EVENING. NOT SURE IF THESE WILL REACH HIGH WIND BUT 40-50 MPH WINDS WILL PROBABLY BE A GOOD BET. THE OTHER CONCERN WILL BE THE SNOW OUT WEST AND MIXTURE FOR THE VALLEYS. SNOW WILL BEGIN TONIGHT AS ISENTROPIC UPGLIDE DEVELOPS BUT IT APPEARS THE BEST FORCING MAY NOT ARRIVE UNTIL WEDNESDAY AFTERNOON. ALWAYS A TOUGH CALL WITH ISENTROPIC LIFT AND TIMING BUT THIS WOULD COINCIDE WITH THE OVERALL INCREASING FLOW ALOFT. HAVE OPTED TO HOLD OFF ON HIGHLIGHTS FOR TONIGHT BUT THEY WILL LIKELY BE NEEDED AT LEAST FOR THE TETONS FOR WEDNESDAY INTO WEDNESDAY NIGHT AND POSSIBLY YELLOWSTONE. IT'S MUCH MESSIER FOR THE VALLEYS WHERE TEMPERATURES WILL WARM THROUGH THE EVENT AND AREAS THAT START AS SNOW WILL LIKELY CHANGE TO RAIN IN MANY AREAS AND POTENTIALLY STAY THAT WAVE WEDNESDAY NIGHT. IF THE HEAVIER SNOW WERE TO ARRIVE BY TOMORROW MORNING...THEN THE IT COULD STAY AS SNOW IN THE JACKSON VALLEY BUT OTHERWISE...IT WILL LIKELY WARM ENOUGH TO CHANGE AT LEAST THE LOWER PARTS TO RAIN WEDNESDAY. THE OTHER AREA TO WATCH WILL BE THE BIGHORN MOUNTAINS FOR WEDNESDAY NIGHT. SHOULD SEE SOLID ADVISORY AMOUNTS WITH LIGHTER AMOUNTS ON EACH SIDE. TEMPERATURES WILL WARM THROUGH THE PERIOD BUT NOT AS MUCH AS THE GFS IS INDICATING. IT'S HIGHS DON'T MESH WITH THE H7 TEMPERATURES WITH THE NAM MUCH CLOSER. H7 TEMPS APPROACH 0C IN SPOTS EAST OF THE DIVIDE BY 00Z FRIDAY AND +2C BY 00Z SATURDAY. FRONTAL BOUNDARY HANGS AROUND THE FAR NORTH AND NORTHEAST SECTIONS THROUGH THIS PERIOD BUT SOUTH OF THERE...IT SHOULD WARM SIGNIFICANTLY. LONG TERM...FRIDAY NIGHT THROUGH TUESDAY FLAT RIDGING BUILDING OVER THE ROCKIES FRIDAY/FRIDAY NIGHT WILL RESULT IN MAINLY DRY AND MILD CONDITIONS. ALTHOUGH ENOUGH MOISTURE WILL REMAIN IN PLACE FOR A CHANCE OF PRECIPITATION MAINLY OVER THE NORTHWESTERN AND NORTHERN MOUNTAINS. HOWEVER...CANNOT EVEN RULE OUT SOME LIGHT PRECIPITATION OVER THE LOWER ELEVATIONS ACROSS THE NORTHEASTERN PORTION OF THE FORECAST AREA...WITH A WEAK BOUNDARY IN THAT AREA. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT ON A TROUGH AFFECTING THE AREA THIS WEEKEND...BUT THERE IS MAJOR DISAGREEMENT ON THE AMPLITUDE/TRACK OF THIS SYSTEM. HAVE TRENDED TOWARD THE ECMWF/UKMET SOLUTIONS OF SENDING THE INITIAL SHORTWAVE TROUGH OVER THE PACIFIC NORTHWEST FRIDAY NIGHT...EAST ACROSS MONTANA/SOUTHERN CANADA SATURDAY/SATURDAY NIGHT. THEN A SECONDARY...MORE POTENT SHORTWAVE IS PROJECTED TO DIVE SOUTHEAST ACROSS THE NORTHERN INTERMOUNTAIN WEST...AND ACROSS THE NORTHERN/CENTRAL ROCKIES SUNDAY/SUNDAY NIGHT. THE ASSOCIATED COLD FRONT IS EXPECTED TO PUSH ACROSS THE AREA SATURDAY NIGHT AND SUNDAY. THE BEST CHANCE FOR PRECIPITATION APPEARS TO BE SATURDAY NIGHT THROUGH SUNDAY EVENING. IF THE 00Z ECMWF SOLUTION IS CORRECT IT SUGGESTS A GOOD POTENTIAL FOR UPSLOPE SNOWFALL SUNDAY AND SUNDAY NIGHT. SNOW LEVELS WILL QUICKLY LOWER SATURDAY NIGHT WITH SNOW BEING THE DOMINATE PRECIPITATION TYPE BY SUNDAY MORNING. IN WAKE OF THIS SYSTEM...MOIST NORTHWEST FLOW WILL CONTINUE RESULTING IN A CHANCE OF SNOW MAINLY ACROSS THE NORTHWEST/NORTHERN MOUNTAINS. WELL ABOVE TEMPERATURES ARE EXPECTED FRIDAY AND SATURDAY WITH 700MB TEMPERATURES WARMING TO ZERO TO +4C. BY 00Z MONDAY...700MB TEMPERATURES WILL HAVE PLUMMETED TO AROUND -10C...WITH TEMPERATURES SUNDAY/MONDAY EXPECTED TO BE 5-10 DEGREES BELOW AVERAGE. WINDY CONDITIONS ARE EXPECTED SATURDAY AND SUNDAY WITH THIS POTENT SYSTEM. AVIATION... CLOUDS WILL LOWER THIS AFTERNOON AND EVENING OVER WESTERN WYOMING WITH LIGHT SNOW DEVELOPING OVER THE FAR WEST MOUNTAINS AND OCCASIONALLY IN THE VALLEYS. EXPECT WIDESPREAD MTN OBSCURATIONS ALONG WITH MVFR CIGS AND VSBYS. THE SNOW WILL PERSIST THROUGH WEDNESDAY AND WEDNESDAY NIGHT...POTENTIALLY CHANGING TO RAIN IN THE VALLEYS BELOW 7000 FEET. LOW CLOUDS WILL MOVE INTO THE UPPER GREEN AND SWEETWATER COUNTY WITH JUST A CHANCE OF LIGHT SNOW ON WEDNESDAY. WINDS WILL INCREASE OVER THE TYPICAL AREAS WEDNESDAY MORNING CONTINUING THROUGH THE DAY. THE WINDS WILL BE PARTICULARLY STRONG OVER SWEETWATER COUNTY...INCLUDING KRKS. FIRE WEATHER... WIND WILL BE THE MAIN WEATHER WORD FOR MANY AREAS WEDNESDAY THROUGH THURSDAY...ESPECIALLY EAST OF THE DIVIDE AND ALONG THE EAST SLOPE OF THE MOUNTAINS. TEMPERATURES WILL MODERATE BUT WINDS WILL INCREASE. SNOW WILL FALL IN MOST OF THE WESTERN MOUNTAINS TONIGHT THROUGH WEDNESDAY NIGHT AND IN THE NORTHERN MOUNTAINS. SNOW WILL DEVELOP IN THE WESTERN VALLEY TONIGHT INTO WEDNESDAY MORNING BUT WILL LIKELY CHANGE TO RAIN OR A RAIN SNOW MIXTURE BY AFTERNOON. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM WEDNESDAY EVENING THROUGH LATE WEDNESDAY NIGHT WYZ002-003. HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON WYZ030. && SHORT TERM...SKRBAC LONG TERM...WM AVIATION...TWB FIRE WEATHER...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1247 PM MDT TUE MAR 29 2011 WYZ001>020-022>030-301100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1247 PM MDT TUE MAR 29 2011 ...HIGH WIND WATCH FOR THE EASTERN SWEETWATER COUNTY FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON... ...HIGH WIND WATCH WEDNESDAY NIGHT FOR THE EAST SLOPE OF THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH WINDS WILL BE POSSIBLE ACROSS THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS WEDNESDAY NIGHT AND ACROSS EASTERN SWEETWATER COUNTY WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON. SIGNIFICANT SNOWFALL IS POSSIBLE IN THE WESTERN MOUNTAINS WEDNESDAY INTO WEDNESDAY NIGHT...ESPECIALLY THE TETONS WITH SNOWFALL OF 6 TO 12 INCHES POSSIBLE. A STORM SYSTEM WILL AFFECT THE REGION THIS WEEKEND. AT THIS TIME...IT HAS THE POTENTIAL TO PRODUCE SIGNIFICANT SNOWFALL OVER PORTIONS OF WESTERN AND CENTRAL WYOMING...MAINLY SATURDAY NIGHT THROUGH SUNDAY EVENING. A STRONG COLD FRONT IS EXPECTED TO PUSH ACROSS THE COWBOY STATE SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
4 high wind, 3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283717, 283713, 283701, 283702, 283711, 283709, 283714.